Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 327, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 12, 2002, 6:50 PM CDT for Russell County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2002, 6:50 PM CDT (23:50 UTC)
- Expired
- Aug 12, 2002, 7:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Russell County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -469 J/kg
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 504 m²/s²
- 0-3 km storm-relative helicity
- 619 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
489 WUUS53 KICT 122350 SVRICT KSC167-130030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 650 PM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN KANSAS * UNTIL 730 PM CDT. * AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHEAST OF SUSANK...OR ABOUT 16 MILES SOUTHEAST OF RUSSELL...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR DORRANCE AROUND 705 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 730 PM CDT. LAT...LON 3880 9886 3869 9878 3871 9849 3902 9848 /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:30 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 12, 3:30 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT MON AUG 12 2002 FCST CONCERN... EVOLUTION OF CONVECTION TONIGHT INTO TUES... MAJOR TROUGH STILL DIGGING INTO THE PLAINS STATES. INITIAL WAVE WHICH TRIGGERED OVERNIGHT STORMS NOW DEPARTING. MAIN TROUGH AXIS IS EVIDENT ACROSS SE MONTANA INTO WYOMING. MORNING UPPER AIR FEATURES OF NOTE INCLUDED 850MB MOISTURE AXIS OF +14 TO +15C ACROSS THE CWA. PRECIPITABLE WATER ANALYSIS INCLUDED 1.7 INCHES+ ACROSS OK. MORNING UPPER AIR ALSO REFLECTED A RATHER DEEP MOIST LAYER EXTENDING TOWARD 10000FT ACROSS THE EASTERN HALF WHERE ISENTROPIC LIFT WAS PRODUCING MOISTURE FLUX CON. AT THE SFC, MORNING CONVECTION /WEAK SUBSIDENCE HAS MIXED DEWPOINTS OUT INTO THE LOWER 60S ACROSS THE WESTERN HALF OF THE CWA HOWEVER DEWPOINTS ACROSS NORTHERN OK WERE INCREASING WITH TIME INTO THE LOWER 70S. MEANWHILE, MAIN UPPER LEVEL JET STREAK IS NOSING INTO WESTERN NEBRASKA WHILE THE ASSOCIATED 700MB FRONT WAS ALSO LOCATED ACROSS NEB AND EVIDENT BY ONGOING ELEVATED CONVECTION. FOR TONIGHT, CONCERN IS FOR SEVERE WX AND HEAVY RAINS. APPEARS LIKELY THAT A BROKEN LINE OF THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL KS THIS EVENING AS ISENTROPIC PROCESSES LIFT AND COOL THIS LAYER. SFC FRONT WILL AID IN FORCING AFTER 21Z. WIND PROFILES AND CAPE SUGGEST THERE WILL BE SUPERCELLS INITIALLY WITH SOME THREAT FOR TORNADOES. APPEARS TORNADIC THREAT WOULD QUICKLY GIVE WAY TO PRIMARILY HAIL AND SOME DAMAGING WIND. WHAT IS STRIKING HOWEVER IS THE FCST MOISTURE PARAMETERS TONIGHT AS THE MAIN DYNAMICS EMERGE ACROSS THE AREA. AFTER 06Z 850-700MB THETA E RIDGE IS FCST TO BE IN PLACE ACROSS SOUTH CENTRAL KS. THE INSTABILITY WOULD ALSO BE GREATEST ACROSS THIS GENERAL AREA. LLJ OF 35-40KTS NOSING UP ALONG THE TURNPIKE WITHIN THE THETA E RIDGE WHILE 500-300MB WINDS OF 20-40KTS WOULD SUPPORT SOME POTENTIAL FOR BACKBUILDING FOR A TIME AFTER 06Z. HIGH FFG GUIDANCE VALUES ARE A LIMITING FACTOR, ESPECIALLY ACROSS FAR SE KS, HOWEVER GIVEN DEGREE OF UPPER DIV/DYNAMIC FORCING COMBINED WITH MOISTURE PARAMETERS/FCST WARM CLOUD DEPTH IN EXCESS OF 10KFT FEEL THAT SOME AREAS HAVE THE POTENTIAL TO RECEIVE 3-4 INCHES OF RAIN. HAVE COORDINATED WITH HPC/SGF AND WILL ISSUE GENERIC FLOOD WATCH WITH GREATEST EMPHASIS ON SOUTH CENTRAL KS WITHIN GREATER INSTABILITY. LINGERING CLOUDS AND PRECIP CHCS TUES UNTIL UPPER TROUGH PASSAGE ARGUE FOR A RATHER CLOUDY AND COOL DAY. MAX TEMPS OF 75 TO 80 WITH GOING PRECIP CHCS LOOK GOOD. CONDS SHOULD QUIET DOWN WEDS WITH ANOTHER UPPER WAVE FCST TO INDUCE CYCLOGENESIS ACROSS WESTERN NEB WITH SOME POTENTIAL FOR STORMS ON THURS IF THERE IS ENOUGH MOISTURE. AT THIS POINT WILL KEEP THE FCST DRY AND WILL MONITOR. HYBRID NW FLOW REGIME FCST TO PERSIST INTO THE WEEKEND. NO REAL FEATURE TO KEY IN ON SO WILL KEEP FCST DRY. FCSTID = 11 ICT 65 78 60 85 / 80 50 20 5 HUT 63 78 58 86 / 80 40 10 5 EWK 64 77 58 85 / 90 40 20 5 EQA 65 78 58 85 / 90 50 20 5 WLD 67 80 59 84 / 80 60 30 5 RSL 57 78 56 87 / 70 20 10 5 GBD 59 78 57 87 / 70 30 10 5 SLN 61 78 57 87 / 70 30 10 5 MPR 64 77 58 85 / 90 40 10 5 CFV 68 79 59 84 / 80 60 30 5 CNU 67 78 58 84 / 80 60 30 5 K88 66 77 58 84 / 80 50 20 5 .ICT... KS...FLOOD WATCH FOR TONIGHT FOR ZONES KSZ052>053...KSZ067>072... KSZ082>083...KSZ091>096...KSZ098>100.
In the hours before
Special weather statement, Aug 12, 12:52 PM CDT, 5 hours 58 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-130000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1252 PM CDT MON AUG 12 2002 ...SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING WEST OF I-35 AND EAST OF I-35 TONIGHT... FOR THE AREA WEST OF I-35, SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THESE THUNDERSTORMS MAY PRODUCE UP TO 1 INCH HAIL AND BRIEF GUSTY WINDS. SCATTERED THUNDERSTORMS EARLY THIS EVENING SHOULD DEVELOP INTO A LINE. PRIOR TO THE LINE FORMING, AN ISOLATED TORNADO CANNOT BE RULED OUT. ONCE THE LINE DEVELOPS, THE PRIMARY THREAT WILL BE DAMAGING WINDS. 35 TO 45 MPH WINDS ARE LIKELY OVER MUCH OF THE AREA, WITH SOME GUSTS OVER 60 MPH LIKELY. FOR THE AREA EAST OF I-35, ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON, NO ORGANIZED SEVERE WEATHER IS EXPECTED. THE MAIN THREAT OF SEVERE THUNDERSTORMS WILL OCCUR LATER THIS EVENING AND OVERNIGHT. DAMAGING WINDS WILL BE THE PRIMARY THREAT FROM THE LINE OF THUNDERSTORMS, WHICH SHOULD TRAVERSE THE AREA OVERNIGHT. WINDS OF 40 TO 60 MILES PER HOUR COULD AFFECT MUCH OF THE AREA, ESPECIALLY WEST OF A LINE FROM YATES CENTER TO CHETOPA. THE TORNADO THREAT OVER THIS REGION IS MINIMAL. THE SYNOPSIS, A STRONG COLD FRONT WAS LOCATED FROM EASTERN NEBRASKA, TO NORTHWEST KANSAS AT MIDDAY. THE FRONT IS FORECAST TO SWEEP ACROSS MOST OF KANSAS BY DAYBREAK TUESDAY. A MODERATELY UNSTABLE AIRMASS WILL BE LOCATED ACROSS THE REGION, ESPECIALLY ACROSS WESTERN SECTIONS WHERE MORE SUNSHINE WILL OCCUR. WIND PROFILES SUGGEST ISOLATED TORNADOES WILL BE POSSIBLE ALONG THE FRONT EARLY THIS EVENING, PRIOR TO THE STORMS DEVELOPING INTO A LINE. CONDITIONS ALONG THE FRONT, WILL BE MORE FAVORABLE FOR DAMAGING WINDS, AS THE LINE OF STORMS MOVE SOUTHEAST DURING THE EVENING. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:59 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Aug 11, 11:48 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 57 min |
| Aug 12, 12:08 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 52 min |
| Aug 12, 12:21 AM CDT | Tornado Warning | ICT | Barton | 39 min |
| Aug 12, 6:28 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 47 min |
| Aug 12, 6:33 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 57 min |
| Aug 12, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 68 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.